Seven years ago I was dx with hyperthyroidism and Grave's disease. Many changes took place with my symptoms i.e. had to get glasses due to vision difficulties, eyes permanently changed appearance although the bulging has subsided, and a strange bilateral deformity of my 2nd and 3rd toes that almost turn sideways toward the great toes.
This started with the thyroid disease in that I had a lot of burning and pain in the forefront of my foot. During the course of my thyroid symptoms before it was regulated, I experienced significant muscle weakness. I found I could not climb up the ladder steps to get out of a pool, step up into a van, trouble climbing stairs etc. In the upper limbs I had difficulty carrying things and lifting my arms above my shoulders. Of course these symptoms improved with medication for the thyroid and after a year it eventually was under control. To date, my thyroid has remained in the therapeutic range even though I experience symptoms of hypo now.
I have been to my own doctor and 2 orthopedic surgeons regarding my toes and the pain. They have all stated that they have never seen anything like this and are at a loss as to what to do. X-rays did show a collapsed metatarsal arch. My question is, could the general weakness in muscles I experienced with thyroid have caused the collapse of the arch and subsequently the toes turning horizontally towards the big toes and if so, is there a solution? I am very self conscious of the appearance as I once had what you could call 'pretty feet'. They are now extremely odd looking feet. Even hammertoes would look better than this.
Thank you for your response. It seems so strange that no one has seen or heard of this type of thing before. I guess I am unique!! lol. I prefer not to be. Your suggestion about surgery with pins is something I will look in to. The way the toes are now, they are starting to cramp and impede my endurance for walking. One surgeon asked if I had rheumatoid arthritis which I don't. I have a very high arch and wondered if the collapse of the metatarsal arch was a result of this along with the hyperthyroid which does have the symptoms of weakened muscles and ligaments. I had my symptoms of hyperthyroid for almost a year before I was diagnosed and by that time I was experiencing severe weakness in my legs and arms. I could not turn myself over in bed and climbing stairs was a real effort along with lifting. I was told by my endocrinologist that hyperthyroid causes muscle wasting and it was very apparent in the appearance of my arms and legs. That is why I wondered if the muscle weakness extended to my feet and caused some damage being unable to support the arches and bones.
I appreciate the time you took to respond to my questions. If you have anything more that might shed some light, that would be great.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.